PMRGCAuk
6,899 members10,880 posts

Have I Got PMR

Hi everyone

Was diagnosed with GCA April this year...Pain and symptoms of GCA mainly head neck and shoulders. Also when I have been walking {very short distances} My thighs and knees feel like lead.

This morning I awoke to find it painful to turn over in bed and when I tried to Get out of bed my hips and lower back were so painful I could hardly move!!

Also ....I have had Gerd {Gord} for a few years now and occasionally experience painful eosophagial spasms. I experience a spasm a couple of days ago and it was rather frightening and very strong...lasted about 1.5 hours was debating whether was having a heart attack.. the point I am asking is would the likley hood of having GCA/PMR make these spasms worse or more frequent? Be interested to know if there is a link.

Thank you as always

x

20 Replies
oldestnewest

If you were debating as to whether it was a heart attack - ALWAYS call the emergency services because it is better to be safe than sorry.

If you were only diagnosed with GCA in April - what dose are you down to already that is letting PMR symptoms through?

Reply

Started on 10 mg tapered down to 5 and then up to 6,

I have questioned my small dosage but the Rhuemy says that I am one of those people where a low dosage is sufficient....my last two bloods have come back no inflamation markers but these painful hips have knocked me back. can"t get a GP appointment until next week.

Thank you again PMRpro

Reply

IF your dx was GCA then 10mg was never enough for safety. And since you now have PMR symptoms - the symptoms are saying that what you are on currently IS NOT ENOUGH. If this rheumy doesn't cough up with a more sensible dose then you need a new rheumy. Up to 20% of patients don't have raised markers - but it doesn't mean they can manage on a lower dose of pred.

Are they SURE it is GERD? Under the circumstances I would want a cardiology appointment - just in case.

Reply

Hi

Yes it is GERD and I did have heart ultra sound.

Symptoms very similar to heart attack but don"t want to cry wolf...the first time I experienced the spasm I did call an ambulance...of course they told me what it wasn't...not what is was.

Thank you

1 like
Reply

I'd rather have my paramedic ECG and be told it isn't an MI than not ;-)

Hope it goes away and doesn't come back - I gather they are awful.

1 like
Reply

Never be afraid to ‘cry wolf’. The paramedics would prefer it, seriously, they will never moan about being called out on a false alarm.

I’ve called 999 a couple of times for hubby, when I was 99% sure his pain was due to gall stones; but when his lips turned blue I decided 1% doubt was sufficient. Obs and ECG later, the paramedics were sure it wasn’t an MI, but they took him to A&E anyway. Hubby was NOT pleased ;)

Paramedics IMO. are some of the kindest, most patient, and understanding people. Much nicer than doctors and nurses LOL!!!

4 likes
Reply

Thank you x

1 like
Reply

I'll tell the paramedic daughter that - possibly not the nirse one... ;-)

2 likes
Reply

Hi,

As PMRpro says if you have GCA then a starting dose of 10mg is virtually unheard of! Plus, just because you don’t have high bloods doesn’t mean you don’t have inflammation - your symptoms say you do.

New Rheumy required!

3 likes
Reply

Thanks DL x

Reply

I’m not aware that PMR/GCA cause GERD, but prednisolone can certainly cause gastritis/indigestion.

Are you taking plain pred (white) or gastric resistant (red or black)?

Are you on a stomach protector? Or taking other meds for your bones?

And for the record, I was diagnosed with PMR in April, and am on more than twice your current dose now. (Direct comparison never a good thing, but it gives you an idea).

1 like
Reply

Hi Soraya

Thank you so much for your reply. I am on the white preds and taking Lansoprazole for stomach protection.I hope you are well.

Thank you again

Reply

It’s possible you were on lansoprazole anyway for the gerd? Personally I can’t take it (blew up like a barrage balloon with wind!). Plain pred did upset my tum. Enteric Coated taken with yogurt got that completely under control within the week.

Due to a ‘script error I have plain again, and tum not so happy. I’m going to try some empty EC capsules to put the pills in, just got to decide which size I need, anyone know?

1 like
Reply

Oh dear it does sound an awful lot like PMR - I remember that trying to turn in stages in bed.

I agree that oesophageal spasms are frightening, I had one and my OH called an Ambulance. I blamed the Omeprazole in the end. I stopped that and had not hint of those symptoms any more. So I concluded that the remedy for heartburn ( Pred induced) was worse, much worse than the symptom I took it for. If that makes sense.

I will have to look GERD up, I am married to Gord.

Reply

Thanks Jane

Gerd/GORD depends on how you spell oesophageal.

Thanks for your input. Hope you are well!

Reply

Yup - the UK call it GORD, the USA say GERD. Not sure where your hubby fits in...

Reply

Feeble joke but he is a pain sometimes!

1 like
Reply

Comes with the territory I suspect. Doesn't matter what nationality they are!!!

Reply

I know how extreme a reflux 'attack' can be - and I'm not sure if this is what you are equating with 'spasms' - but it can feel like a heart attack that's for sure !!

I also had GERD (or 'GORD') when I got a diagnosis of PMR/GCA and so was already taking a PPI - Lansoprazole- and had been for several years. Despite the experience of several others on this forum i have found it a very effective drug to control this problem - which is shared by all my siblings. I also have had no obvious side effects. I do however take a 'double dose' or 30mg twice a day as once a day did not give me complete control and I always still had a feeling of having a very 'tight' stomach. Regardless, I eat Greek yoghurt every morning before taking pred as the very first time I took it - it annoyed my stomach anyway. So if you can I would get the enteric coated version of pred which I cannot source in OZ.

Best wishes

Reply

Thank you Rimmy

I appreciate your reply.

I do take Lansoprazole 30mg twice a day and never eat after 6 pm

I hope all is well with you. Thanks again for your input x

1 like
Reply

You may also like...